Mississippi, 2011

Winter Storm in Mississippi, February 9, 2011

February 9, 2011 · NWS MEG · 22 events in 22 counties and zones

A low pressure system tracked along the Gulf Coast during the day on February 9th, 2011. Cold arctic air was already in place across the Mid-South thus the precipitation fell in the form of snow.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked along the Gulf Coast during the day on February 9th, 2011. Cold arctic air was already in place across the Mid-South thus the precipitation fell in the form of snow. The snow intensified during the afternoon into the early evening hours before tapering off. Snow accumulations varied across North Mississippi. Amounts ranged from 4 to 8 inches across Northwest Mississippi while 2 to 4 inches fell across Northeast Mississippi. The snow caused hazardous weather conditions as a result numerous accidents were reported. One injury occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 9, 5:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 9, 5:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
558 AM CST WED FEB 9 2011

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 326 AM CST WED FEB 9 2011/

DISCUSSION...

..SNOW WILL SPREAD INTO THE MIDSOUTH TODAY...

A LOW PRESSURE SYSTEM WILL DEVELOP OFF THE TEXAS GULF COAST TODAY
AND MOVE EASTWARD INTO CENTRAL FLORIDA BY THURSDAY MORNING. ARCTIC
AIR IS ALREADY IN PLACE ACROSS THE MIDSOUTH AS A RESULT
PRECIPITATION WILL FALL IN THE FORM OF SNOW. SNOW WILL BEGIN TO MOVE
INTO EASTERN ARKANSAS THIS MORNING AND WILL THEN MOVE INTO THE
MEMPHIS METRO AREA AROUND NOON TIME. COLD AIR ALOFT WILL YIELD
HIGHER SNOW RATIOS RESULTING IN HIGHER ACCUMULATIONS. BEST CHANCES
FOR RECEIVING AT LEAST 3 INCHES OF SNOW WILL OCCUR SOUTH AND WEST OF
A LINE FROM HARRISBURG ARKANSAS TO MEMPHIS TENNESSEE TO TUPELO MISSISSIPPI
WITH HIGHEST ACCUMULATIONS OF 3-6 INCHES EXPECTED TO OCCUR FROM
MARIANNA ARKANSAS TO CLARKSDALE MISSISSIPPI TO COFFEEVILLE
MISSISSIPPI. SNOW WILL BEGIN TAPERING OFF ACROSS THE MIDSOUTH FROM
WEST TO EAST THIS EVENING. HIGHS WILL RANGE FROM THE MID 20S TO
THE MID 30S. LOWS WILL MAINLY BE IN THE TEENS TONIGHT. STRONG
WINDS MAY ALLOW WIND CHILL VALUES TO REACH NEAR ZERO LATE TONIGHT.
A WIND CHILL ADVISORY MAY NEED TO BE ISSUED LATER TODAY.

THURSDAY...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA BEHIND
THE DEPARTING LOW PRESSURE SYSTEM. SKIES SHOULD BEGIN TO CLEAR BUT
WITH SNOW COVER ON THE GROUND EXPECT MOST LOCATIONS WITH THE
EXCEPTION OF PORTIONS OF NORTH MISSISSIPPI TO REMAIN BELOW FREEZING
FOR HIGHS.

THURSDAY NIGHT...HIGH PRESSURE SETTLES INTO THE MIDSOUTH AND WITH
CLEAR SKIES AND SNOW COVER...TEMPERATURES SHOULD PLUMMET INTO THE
UPPER SINGLE DIGITS TO THE MID TEENS. EVEN WITH LIGHT WINDS...WIND
CHILL VALUES AGAIN COULD APPROACH ZERO.

FRIDAY THROUGH THE WEEKEND...A GRADUAL WARMING TREND IS EXPECTED AS
HIGH PRESSURE SHIFTS EAST. WILL GO BELOW GUIDANCE ON FRIDAY DUE TO
MELTING SNOW COVER THUS READINGS WILL STILL BE BELOW NORMAL WITH
HIGHS IN THE MID 30S TO LOWER 40S. HOWEVER BY SUNDAY READINGS WILL
RETURN TO NEAR NORMAL WITH HIGHS IN THE 50S.

MONDAY...A COLD FRONT WILL MOVE THROUGH THE CWA. THE FRONT SHOULD
COME THROUGH DRY. HIGHS WILL BE IN THE 50S INTO THE LOWER 60S.

MONDAY NIGHT INTO TUESDAY...HIGH PRESSURE BUILDS INTO THE MIDSOUTH.
ONLY EXPECT SLIGHT COOLER TEMPERATURES BEHIND THE FRONT THUS
READINGS WILL STILL REMAIN NEAR NORMAL WITH HIGHS IN THE 50S AND
LOWS IN THE 30S.

KRM

.AVIATION...12Z TAF CYCLE

CEILINGS WILL GRADUALLY LOWER TODAY AHEAD OF A WINTER STORM THAT
WILL LIKELY RESULT IN AT LEAST 2 INCHES OF ACCUMULATION AT ALL
STIES. SNOWFALL COULD REDUCE VISIBILITY TO LESS THAN ONE MILE AT
TIMES...BUT PREVAILING CONDITIONS SHOULD REMAIN AT OR ABOVE ONE
MILE. THE HEAVIEST SNOWFALL WILL LIKELY OCCUR WITHIN THE FIRST 2-3
HOURS AFTER SNOW BEGINS AT ALL TAF SITES...AND SLOWLY DIMINISH
IN INTENSITY WITH TIME. IFR CEILINGS CAN BE EXPECTED FOR MOST OF
THE AFTERNOON AND EVENING HOURS. SNOW SHOULD COME TO AN END AT JBR
BY 03Z...04Z AT MEM...06Z AT MKL AND 07Z AT TUP. CEILINGS WILL
RISE TO AROUND 2000 TO 2500 FEET AFTER THE SNOW COMES TO AN END.
MORE SUBSTANTIAL CLEARING IS EXPECTED AT JBR BY SUNRISE.
WINDS WILL BE NORTHEAST 10 15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  30  18  30  14 / 100 100  10   0
MKL  29  18  29  10 /  90  90   0   0
JBR  23  13  26  13 / 100  80   0   0
TUP  37  24  34  13 /  90 100  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-
     CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-RANDOLPH.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR CRITTENDEN-
     CROSS-LEE AR-PHILLIPS-POINSETT-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-UNION-YALOBUSHA.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR ALCORN-BENTON MS-PRENTISS-TIPPAH-TISHOMINGO.

TN...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     SHELBY.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 9, 4:10 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CST WED FEB 9 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
410 AM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TODAY INTO THIS EVENING FOR
AREAS GENERALLY ALONG AND TO THE SOUTHWEST OF A LINE FROM
HARRISBURG ARKANSAS TO MILLINGTON TENNESSEE TO FULTON MISSISSIPPI.
THE WARNING INCLUDES THE CITIES OF MEMPHIS AND TUPELO. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE REST OF THE MIDSOUTH
INCLUDING THE CITIES OF JONESBORO AND JACKSON. PLEASE CONSULT THE
WINTER WEATHER HEADLINES FOR MORE INFORMATION.

THE COMBINATION OF STRONG WINDS AND BITTER COLD TEMPERATURES MAY
ALLOW WIND CHILL VALUES TO DROP TO NEAR ZERO TONIGHT OVER PORTIONS
OF THE MIDSOUTH. A WIND CHILL ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMBINATION OF LOW TEMPERATURES IN THE SINGLE DIGITS TO THE MID
TEENS AND LIGHT WINDS MAY ALLOW WIND CHILL VALUES TO DROP TO NEAR
ZERO AGAIN THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...IT
IS ENCOURAGED THAT SNOW ACCUMULATIONS BE REPORTED TO THE NATIONAL
WEATHER SERVICE OFFICE IN MEMPHIS.

KRM

In the hours before

Local storm report, Feb 9, 7:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 AM CST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     SNOW             4 SW WALCOTT            35.99N 90.72W
02/09/2011  E0.0 INCH        GREENE             AR   FIRE DEPT/RESCUE

            SNOW IS BEGINNING TO COVER THE GROUND.

0743 AM     SNOW             POCAHONTAS              36.26N 90.97W
02/09/2011  E0.2 INCH        RANDOLPH           AR   TRAINED SPOTTER

            MODERATE SNOW HAS BEEN REPORTED...WITH ABOUT ONE QUARTER
            OF AN INCH COVERING THE ROADS SO FAR.

&&

RRH
Local storm report, Feb 9, 7:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
750 AM CST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     SNOW             BONO                    35.91N 90.80W
02/09/2011  E0.0 INCH        CRAIGHEAD          AR   BROADCAST MEDIA

            DUSTING OF SNOW REPORTED IN BONO.

&&

RRH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, De Soto

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
De Soto forecast zone
Reported by
Law Enforcement
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Marshall

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Benton

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Benton forecast zone
Reported by
Law Enforcement
Coordinates
34.817, -89.188 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the county.

Winter Storm, Chickasaw

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Chickasaw forecast zone
Reported by
Law Enforcement
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the county.

Winter Storm, Calhoun

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Calhoun forecast zone
Reported by
Law Enforcement
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Pontotoc

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Pontotoc forecast zone
Reported by
Law Enforcement
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Lafayette

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Winter Storm, Yalobusha

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Yalobusha forecast zone
Reported by
Law Enforcement
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the county.

Winter Storm, Panola

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
Law Enforcement
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the county.

Winter Storm, Tallahatchie

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Tallahatchie forecast zone
Reported by
Law Enforcement
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the county.

Winter Storm, Tate

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Tate forecast zone
Reported by
Law Enforcement
Coordinates
34.650, -89.945 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the county.

Winter Storm, Tunica

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Tunica forecast zone
Reported by
Law Enforcement
Coordinates
34.652, -90.375 (the zone’s center; the record gives no point)

Five to six inches of snow fell across the county.

Winter Storm, Quitman

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Quitman forecast zone
Reported by
Law Enforcement
Coordinates
34.251, -90.289 (the zone’s center; the record gives no point)

Five to six inches of snow fell across the county.

Winter Storm, Coahoma

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Coahoma forecast zone
Reported by
Law Enforcement
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county.

Winter Storm, Tippah

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Tippah forecast zone
Reported by
Law Enforcement
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the county.

Winter Storm, Union

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the county.

Winter Storm, Lee

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the county.

Winter Storm, Monroe

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the county.

Winter Storm, Itawamba

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Itawamba forecast zone
Reported by
Law Enforcement
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county.

Winter Storm, Prentiss

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Prentiss forecast zone
Reported by
Law Enforcement
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county.

Winter Storm, Tishomingo

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Tishomingo forecast zone
Reported by
Law Enforcement
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county.

Winter Storm, Alcorn

When
February 9, 8:00 AM CST to 6:00 PM CST
Where
Alcorn forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287184, 287185, 287186, 287189, 287191, 287193, 287194, 287195, 287196, 287197, 287198, 287200, 287201, 287203, 287204, 287205, 287206, 287207, 287210, 287211, 287212, 287213.